Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 57, NWS Austin/San Antonio, TX

October 4, 2009DeWitt County, Gonzales County, Lavaca County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 4, 2009, 9:15 PM CDT for DeWitt County, Gonzales County, Lavaca County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2009, 9:15 PM CDT (02:15 UTC)
Expired
Oct 5, 2009, 12:15 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties DeWitt County, TX, Gonzales County, TX, Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 116 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 9:21 PM CDTFLASH FLOODCuero, TXFM 1447 UNDER WATER IN STRETCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2009-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2009-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3206 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 050215
FFWEWX
TXC123-177-285-050515-
/O.NEW.KEWX.FF.W.0057.091005T0215Z-091005T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
915 PM CDT SUN OCT 4 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN DEWITT COUNTY...
  SOUTHERN GONZALES COUNTY...
  LAVACA COUNTY...

* UNTIL 1215 AM CDT.

* AT 910 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT   
  HEAVY DOWNPOURS FROM SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS  
  MOVING SLOWLY OVER THE COASTAL PLAINS BETWEEN CUERO AND            
  HALLETTSVILLE ARE LIKELY PRODUCING FLASH FLOODING. RAINFALL        
  AMOUNTS OF ONE TO TWO INCHES WILL FALL OVER ALREADY SATURATED      
  GROUNDS AND AGGRAVATE ONGOING FLOODING OF CREEKS...SMALL STREAMS   
  AND ROADS.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YOAKUM...
  SUBLIME...SHINER...HOCHHEIM...HALLETTSVILLE...EZZELL AND CHEAPSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 2933 9658 2901 9737 2928 9761 2963 9686
      2959 9683 2959 9679 2956 9676 2935 9657

$$
2 follow-up statements
000 
WGUS74 KEWX 050307
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1007 PM CDT SUN OCT 4 2009

TXC123-177-285-050515-
/O.CON.KEWX.FF.W.0057.000000T0000Z-091005T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GONZALES TX-LAVACA TX-DEWITT TX-
1007 PM CDT SUN OCT 4 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
NORTHERN DEWITT...LAVACA AND SOUTHERN GONZALES COUNTIES...

AT 1004 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MOVING SLOWLY 
AND PRODUCING HEAVY DOWNPOURS BETWEEN HALLETTSVILLE...GONZALES AND 
CUERO. THE HEAVIEST RAIN WAS BETWEEN HALLETTSVILLE AND YOAKUM... 
WHERE TWO TO THREE INCHES WAS ESTIMATED BY RADAR OVER THE PAST HOUR.

LOCATIONS IN THE WARNING AREA INCLUDE SUBLIME...SHINER AND
HALLETTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 2933 9658 2901 9737 2928 9761 2963 9686
      2959 9683 2959 9679 2956 9676 2935 9657

$$
000 
WGUS74 KEWX 050436
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1136 PM CDT SUN OCT 4 2009

TXC123-177-285-050515-
/O.CON.KEWX.FF.W.0057.000000T0000Z-091005T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GONZALES TX-LAVACA TX-DEWITT TX-
1136 PM CDT SUN OCT 4 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
NORTHERN DEWITT...LAVACA AND SOUTHERN GONZALES COUNTIES...

AT 1132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
EARLIER SHOWERS AND THUNDERSTORMS HAD DIMINISHED OVER THE WARNED 
AREA. HOWEVER...RUNOFF FROM EARLIER HEAVY RAINS WILL CONTINUE TO 
AGGRAVATE ONGOING FLOODING ISSUES. 

LOCATIONS IN THE WARNING AREA INCLUDE SUBLIME...SHINER AND
HALLETTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD 
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS. TURN 
AROUND DONT DROWN

&&

LAT...LON 2933 9658 2901 9737 2928 9761 2963 9686
      2959 9683 2959 9679 2956 9676 2935 9657

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 7:36 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Oct 4, 7:36 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
736 PM CDT SUN OCT 4 2009

.UPDATE...
CHANGES TO FLASH FLOOD WATCH.

&&

.DISCUSSION...
CONVECTION HAS ENDED OVER MUCH OF THE CWA INCLUDED A LARGE
PORTION OF THE AREA WHICH WAS IN THE FLASH FLOOD WATCH. HAVE
ALLOWED THE WATCH TO EXPIRE OVER MOST OF THE AREA...WHILE
EXTENDING IT FOR GONZALES...DEWITT...AND LAVACA COUNTIES UNTIL 10
PM. A LINE OF SHOWERS AND THUNDERSTORMS IS MOVING SLOWLY
SOUTHEASTWARD THROUGH THESE COUNTIES AND WHILE THESE STORMS WILL
PRODUCE ONLY MODERATE RAIN AMOUNTS...THESE COUNTIES ARE SATURATED
FROM PREVIOUS HEAVY RAIN AND ANY ADDITIONAL RAIN WILL RUNOFF
QUICKLY.

&&

.PREV DISCUSSION... /ISSUED 640 PM CDT SUN OCT 4 2009/

DISCUSSION...
SEE AVIATION SECTION.

AVIATION...
VFR CONDITIONS WILL DETERIORATE OVERNIGHT TO LIFR ALONG THE I-35
CORRIDOR BY AROUND 09Z AND IFR AT KDRT NEAR 10Z. CONDITIONS WILL
BE SLOW TO IMPROVE MONDAY MORNING...BUT VFR CONDITIONS ARE
FORECAST TO BY 18-19Z. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE FORECAST MONDAY AFTERNOON...BUT CHANCES WERE TOO
LOW TO INCLUDE IN TAFS.

PREV DISCUSSION... /ISSUED 300 PM CDT SUN OCT 4 2009/

DISCUSSION...
THIS AFTERNOON SHOWERS AND THUNDERSTORMS WERE ONGOING ALONG AND
NORTH OF A LINE FROM FREDERICKSBURG EASTWARD TO LA GRANGE. THIS
ACTIVITY WAS OCCURRING ALONG THE QUASI-STATIONARY FRONTAL BOUNDARY.
THE RADAR LOOP ALSO DEPICTS CONVECTION BEGINNING TO FIRE SOUTH OF
THIS BOUNDARY...MOVING NORTHEASTWARD RESULTING IN MERGING CELLS.
THUS THE THREAT OF HEAVY RAINFALL AND FLASH FLOODING CONTINUES
ACROSS THE WATCH AREA THROUGH 7 PM THIS EVENING.

RAIN WILL CONTINUE IN THE FORECAST FOR ALL OF THIS WEEK. SOUTH
CENTRAL TEXAS WILL REMAIN IN THE GULF MOISTURE AND MINOR
DISTURBANCES IN THE SOUTHWEST FLOW ALOFT WILL AID IN DAY TO DAY
CONVECTION. RAIN CHANCES WILL INCREASE TUESDAY INTO WEDNESDAY AS
A WEAK FRONTAL BOUNDARY MOVES INTO THE HILL COUNTRY AND BECOMES
STATIONARY. THIS BOUNDARY WILL MOVE NORTH OF OUR CWFA ON WEDNESDAY
NIGHT.

THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS THIS WEEK WILL BE
ON FRIDAY. THIS WILL BE ASSOCIATED WITH A COLD FRONT THAT WILL
ACTUALLY MOVE THROUGH SOUTH CENTRAL TEXAS...REACHING THE GULF
COAST FRIDAY EVENING. A DRY AND STABLE AIRMASS WILL FOLLOW THE
FROPA WHICH WILL RESULT IN A DRY AND MILD UPCOMING WEEKEND.

GFS AND ECMWF ARE IN FAIRLY GOOD AGREEMENT ATTM...SO THE FCST IS
BASE ON THE GFS. NAM TEMPS AND POPS ARE THE OUTLIER THIS TIME
AROUND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              67  84  76  91  75 /  40  30  20  40  30
AUSTIN BERGSTROM INTL AIRPORT  67  84  74  91  74 /  40  30  20  40  30
NEW BRAUNFELS MUNI AIRPORT     69  86  74  92  74 /  40  30  20  30  30
BURNET MUNI AIRPORT            65  80  74  89  71 /  40  30  20  40  40
DEL RIO INTL AIRPORT           71  89  76  91  76 /  20  20  20  30  20
GEORGETOWN MUNI AIRPORT        66  82  74  89  72 /  40  30  20  40  40
HONDO MUNI AIRPORT             72  88  75  92  75 /  30  20  20  30  20
SAN MARCOS MUNI AIRPORT        67  85  74  91  74 /  40  30  20  30  30
LA GRANGE - FAYETTE REGIONAL   68  86  75  91  75 /  40  30  20  30  20
SAN ANTONIO INTL AIRPORT       72  86  77  91  76 /  40  30  20  30  30
STINSON MUNI AIRPORT           72  88  76  92  76 /  40  20  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: DE WITT...GONZALES...LAVACA.

&&

01/11
Hazardous weather outlook, Oct 4, 7:17 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
717 PM CDT SUN OCT 4 2009

TXZ171>173-183>194-202>209-217>225-228-060030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
717 PM CDT SUN OCT 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

A FLASH FLOOD WATCH IS IN EFFECT THROUGH 10 PM CDT FOR
LAVACA...GONZALES AND DE WITT COUNTIES.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS VAL VERDE COUNTY
PRIOR TO MIDNIGHT...WITH LARGE HAIL BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED.

In the hours before

Local storm report, Oct 4, 3:20 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
320 PM CDT SUN OCT 04 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLOOD            4 SSW JOLLYVILLE        30.40N  97.78W
10/04/2009                   TRAVIS             TX   PUBLIC

            BULL CREEK ON OLD SPICE RD AT CROSSING NUMBER7 IS
            FLOODED... FLOOD GAUGE IS AT 18 INCHES

&&

EVENT NUMBER EWX0900157

AKF
Local storm report, Oct 4, 3:34 PM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
334 PM CDT SUN OCT 04 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0332 PM     FLASH FLOOD      2 NE PFLUGERVILLE       30.46N  97.60W
10/04/2009                   TRAVIS             TX   TRAINED SPOTTER

            PFLUGER LANE ROAD IMPASSABLE DUE TO FLOODING ABOUT A
            FOURTH OF A MILE WEST OF TOLL ROAD 130.

&&

EVENT NUMBER EWX0900158

CJM
Local storm report, Oct 4, 4:20 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
420 PM CDT SUN OCT 04 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLOOD            4 SSW JOLLYVILLE        30.40N  97.78W
10/04/2009                   TRAVIS             TX   EMERGENCY MNGR

            THERE IS NO FLOODING AT BULL CREEK ON OLD SPICE RD AT
            CROSSING NUMBER 7.

&&

CORRECTED EVENT

EVENT NUMBER EWX0900157

AKF

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 8:15 PM CDTAreal Flood AdvisoryEWXDeWitt, Gonzales, Lavaca2 hr
Oct 4, 9:37 PM CDTRiver Flood WarningEWXKarnes48 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.